Volatility of Price Indices for Heterogeneous Goods with Applications to the Fine Art Market
Fabian Y. R. P. Bocart and
Christian Hafner
Journal of Applied Econometrics, 2015, vol. 30, issue 2, 291-312
Abstract:
Price indices for heterogeneous goods such as real estate or fine art constitute crucial information for institutional or private investors considering alternative investment decisions in times of financial markets turmoil. Classical mean‐variance analysis of alternative investments has been hampered by the lack of a systematic treatment of volatility in these markets. In this paper we propose a hedonic regression framework which explicitly defines an underlying stochastic process for the price index, allowing to treat the volatility parameter as the object of interest. The model can be estimated using maximum likelihood in combination with the Kalman filter. We derive theoretical properties of the volatility estimator and show that it outperforms the standard estimator. We show that extensions to allow for time‐varying volatility are straightforward using a local‐likelihood approach. In an application to a large data set of international blue chip artists, we show that volatility of the art market, although generally lower than that of financial markets, has risen after the financial crisis of 2008–09, but sharply decreased during the recent debt crisis. Copyright © 2013 John Wiley & Sons, Ltd.
Date: 2015
References: Add references at CitEc
Citations: View citations in EconPapers (8)
Downloads: (external link)
http://hdl.handle.net/
Related works:
Working Paper: Volatility of price indices for heterogenous goods with applications to the fine art market (2015)
Working Paper: Volatility of Price Indices for Heterogeneous Goods with Applications to the Fine Art Market (2015)
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:wly:japmet:v:30:y:2015:i:2:p:291-312
Ordering information: This journal article can be ordered from
http://www3.intersci ... e.jsp?issn=0883-7252
Access Statistics for this article
Journal of Applied Econometrics is currently edited by M. Hashem Pesaran
More articles in Journal of Applied Econometrics from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley Content Delivery ().